Advertisement

Journal of General Internal Medicine

, Volume 32, Issue 1, pp 133–133 | Cite as

Minocycline-induced Hyperpigmentation

Clinical Practice: Clinical Images

KEY WORDS

clinical image dermatology pharmaceutical care 
A 76-year-old man presented with areas of progressive skin darkening for 2 years. On exam, he had hyper-pigmented, non-blanching coalescent macules on his arms, legs, and abdomen (Figs. 1 and 2). They were painless and non-pruritic. He had been taking minocycline as suppressive therapy for an infection that complicated a C3–C7 laminectomy and posterior fusion 27 months earlier. He was diagnosed with minocycline-induced hyperpigmentation (MIH).
Figure 1

Hyperpigmented macules on the lower extremities.

Figure 2

Hyperpigmented macules on the upper extremities.

The differential diagnosis for acquired hyperpigmentation includes melasma, pigmented contact dermatitis, drug-induced hyperpigmentation (DIH), erythema dyschromicum perstans, Addison’s disease, hyperthyroidism, hemochromatosis, and cutaneous malignancies. These disorders generally result from increased melanin, increased melanocytes, or deposition of another discoloring substance in the skin.1 Medications commonly cited as causing hyperpigmentation include prostaglandins, minocycline, phenothiazine, nicotine, and antimalarial drugs.2 MIH typically occurs in a dose-dependent fashion after large cumulative doses of 70–100 g, but may appear within weeks of starting the medication.3 In one study, 17 % of patients taking minocycline developed hyperpigmentation.4 In addition to the skin, MIH can involve the sclera, nails, ear cartilage, bone, oral mucosa, teeth, and thyroid gland.5 Therapy for MIH is cessation of the medication, after which the discoloration may slowly improve. If discoloration persists, laser therapy may also be used.5

Notes

Compliance with Ethical Standards

Conflict of Interest

The authors declare that they do not have a conflict of interest.

Funding

None

REFERENCES

  1. 1.
    Stulberg DL, Clark N. Common hyperpigmentation disorders in adults: Part I. Diagnostic approach, Café au Lait macules, diffuse hyperpigmentation, sun exposure, and phototoxic reactions. Am Fam Physician. 2003;68(10):1955–61.PubMedGoogle Scholar
  2. 2.
    Krause W. Drug-induced hyperpigmentation: a systematic review. J Dtsch Dermatol Ges. 2013;11(7):644–51.PubMedGoogle Scholar
  3. 3.
    Eisen D, Hakim MD. Minocycline-induced pigmentation. Incidence, prevention and management. Drug Saf. 1998;18(6):431–40.CrossRefPubMedGoogle Scholar
  4. 4.
    O’dell JR, Paulsen G, Haire CE, et al. Treatment of early seropositive rheumatoid arthritis with minocycline: four-year followup of a double-blind, placebo-controlled trial. Arthritis Rheum. 1999;42(8):1691–5.CrossRefPubMedGoogle Scholar
  5. 5.
    James WD, ELston DM, Berger TG. Andrews’ diseases of the skin: clinical dermatology. 11th ed. London: Saunders/Elsevier; 2011:126.Google Scholar

Copyright information

© Society of General Internal Medicine 2016

Authors and Affiliations

  1. 1.Emergency DepartmentSan Francisco VA Medical CenterSan FranciscoUSA
  2. 2.Department of Internal MedicineUniversity of CaliforniaSan FranciscoUSA

Personalised recommendations